Texas, 2004

Hail in Texas, August 20, 2004

August 20, 2004 · NWS SJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 20, 11:55 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 20, 11:55 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1255 PM CDT FRI AUG 20 2004

.SHORT TERM...THUNDERSTORMS HAVE PRETTY MUCH ENDED THIS AFTERNOON IN
AN AREA OF SUBSIDENCE BEHIND THIS MORNINGS SHORT WAVE. THE ONLY
EXCEPTION IS ACROSS THE BIG COUNTRY AROUND THE ALBANY AREA ALONG
WHAT APPEARS TO BE THE 850MB FRONT. ALTHOUGH THE FRONT IS PRETTY
MUCH WASHED OUT...WIND SHIFT HAS PUSHED TO THE SOUTH OF I-10.
TROPICAL MOISTURE PLUME STILL STREAMING ACROSS THE AREA FROM THE
PACIFIC AND 60 KT JET STREAK MOVING ACROSS NORTHERN MEXICO AT THIS
TIME TOWARDS WEST CENTRAL TEXAS. RIGHT REAR QUADRANT SHOULD HELP TO
INITIATE THUNDERSTORMS ACROSS THE SOUTHERN PORTIONS OF THE FORECAST
AREA LATE THIS AFTERNOON INTO THE EVENING...ESPECIALLY OVER THE
NORTHWEST HILL COUNTRY. ALL THE WHILE NEXT RIPPLE IN THE FLOW BEGINS
TO MOVE ACROSS THE AREA AFTER MIDNIGHT...AND EXPECT ANOTHER COMPLEX
OF THUNDERSTORMS TO FORM IN THE OVERNIGHT HOURS. WILL BE LEANING
MORE TOWARDS THE ETA EARLY AS GFS HAS HAD SOME VERIFICATION PROBLEMS
WITH THESE RECENT SET OF EVENTS. SOME OF THESE THUNDERSTORMS COULD
DUMP A LOT OF RAIN ONCE AGAIN WITH ISOLATED 3 TO 4 INCH AMOUNTS NOT
OUT OF THE QUESTION. ALSO EXPECT THE COMPLEX WILL BE A LITTLE TO THE
SOUTH OF THE ONE LAST NIGHT. SO FOR THE NEXT ISSUANCE WILL EXTEND THE
FLOOD WATCH FOR ALL BUT THE NORTHWEST BIG COUNTRY. WILL ALSO EXCLUDE
THE NORTHWEST HILL COUNTRY...WHERE RAINFALL AMOUNTS OVER THE PAST
COUPLE OF DAYS HAVE BEEN SUBSTANTIALLY LESS...BUT WILL NEED TO
MONITOR THIS AREA DURING THE EVENING HOURS TO SEE IF THEY NEED TO
BE INCLUDED IF HEAVIER RAINFALL AMOUNTS DEVELOP OVER THE HILL
COUNTRY. WILL LINGER POPS INTO MAINLY TOMORROW MORNING...WITH SOME
CLEARING EXPECTED AFTERWARDS. TOMORROW NIGHTS STORM COMPLEX LOOKS
AT THIS TIME IT MIGHT SLIDE JUST TO THE WEST OF THE FORECAST AREA.
THEN THE NEXT WEAK TROUGH/PSEUDO FRONT MOVES THROUGH THE AREA
SUNDAY NIGHT MAY HELP TOO ENHANCE THE THUNDERSTORM CHANCES ONCE
AGAIN.

&&

.LONG TERM...LOOKS AS IF THE PATTERN WILL BE DOMINATED MORE BY
RIDGING OVER THE AREA AS MORE OF A TROUGH DEVELOPS IN THE WESTERN
U.S. SO LITTLE OR NO POPS IN THE FORECAST BEYOND SUNDAY NIGHT. WITH
TEMPERATURES GRADUALLY CLIMBING TOO MORE NORMAL LEVELS. THIS HAS
BEEN HINTED AT BEFORE BY THE GFS ONLY TO FLIP FLOP IN LATTER RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     67  87  70  91 /  50  30  20  30
SAN ANGELO  70  90  70  91 /  50  30  20  20
JUNCTION    73  92  71  92 /  50  30  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...FFA FOR JONES-SHACKELFORD-
CALLAHAN-TAYLOR-RUNNELS-COLEMAN-BROWN-CONCHO-MCCULLOUGH-SAN SABA.

&&

27/BRAZZELL
Hazardous weather outlook, Aug 20, 12:34 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
134 PM CDT FRI AUG 20 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-211900-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
134 PM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...A STALLED FRONTAL BOUNDARY WILL INTERACT WITH A MOIST
TROPICAL ATMOSPHERE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TONIGHT. A FEW OF THESE MAY BECOME SEVERE...WITH HAIL
UP TO QUARTER SIZE AND 60 MPH WINDS. LOCALLY HEAVY RAINFALL AMOUNTS
OF 2 TO 4 INCHES ARE ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT
UNTIL 6AM...FOR AREAS EAST OF A LINE FROM ROBY TO
ROSCOE...WINTERS...PAINT ROCK TO EDEN. THE THREAT FOR ADDITIONAL RAIN
TONIGHT OVER AREAS THAT HAVE SEEN QUITE A BIT OF RAIN OVER THE PAST
COUPLE OF DAYS WILL LEAD TO FLASH FLOODING.  THE MAIN THREAT FROM
THESE STORMS WILL BE HEAVY RAIN AND FLOODING.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...CONDITIONS SHOULD BECOME DRIER AND WARMER.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 20, 4:03 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
503 PM CDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             2 E VANCOURT            31.34N 100.14W
08/20/2004  0.88 INCH        TOM GREEN          TX   PUBLIC

&&

BRAZZELL

The radar

The San Angelo radar (KSJT), 52 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Runnels

When
August 20, 5:35 PM CST
Where
Runnels County, Rowena
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.650, -100.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419886.